A marijuana overdose can take place when an individual accidentally or intentionally ingests too much of the drug. Although an individual that is experiencing an overdose from marijuana may feel like they are dying, this condition is very rarely reported to be fatal. The most common overdose incidents that are related to marijuana use have occurred when the drug has been combined with food and eaten; this is because marijuana that is ingested in this manner is reported to have a much stronger and prolonged affect.
The immediate effects of marijuana use can include an increased heart and pulse rate, dry mouth and bloodshot eyes. Most people do not realize that marijuana use has the potential to increase an individual's heart rate for up to six hours after its use; often times, this increase in heart rate can cause the user to begin to experience acute anxiety. It has been estimated that marijuana users have over four times the increased risk of a heart attack for up to a hour after smoking the drug; this coronary risk is most likely due to the effects of marijuana causing palpitations and arrhythmias. The effect of marijuana use on the lungs can be especially detrimental, as users often inhale the unfiltered smoke deeply into their lungs, and attempt to hold it there as long as they can. Because of this, the smoke is often in contact with lung tissues for long periods of time, which can irritate the lungs and can negatively affect the way that the respiratory system functions.
The negative effects of marijuana use can influence both the mind and the body of the user; effects from the drug can be as innocent as increasing the user's appetite, or as serious as a potentially life threatening lung disease, or a marijuana overdose. Government studies have indicated that approximately ten-percent of the fatal car accidents in the United States have been related to marijuana use. The effects of even a low dose of marijuana, when it is combined with alcohol, have been shown to be markedly greater than for the use of either of the drugs alone. The short term effects of marijuana use may include memory problems, poor problem solving ability, distorted perception, and interference with the user's motor skills.
High doses of marijuana may cause a marijuana overdose, which has been reported to include acute toxic psychosis, which may be accompanied by hallucinations and delusions; additionally, high doses of the drug can also cause the user to begin to experience depersonalization or to lose their sense of self recognition. Hallucinogenic effects that are related to marijuana use appear to occur more frequently when marijuana has been consumed in food or drink, rather than being smoked. Some inexperienced marijuana users have been reported to accidentally overdose on the drug, when it has been cooked into food; when marijuana is ingested in this way, a person has no way of knowing exactly how much of the drug is being consumed.
The symptoms of a marijuana overdose are extremely similar to the symptoms that occur with the regular use of the drug; these symptoms may range from dilated pupils to the person becoming temporarily unresponsive. In severe cases of a marijuana overdose, an individual may become increasingly paranoid and begin to have trouble breathing; in these types of instances, the marijuana user may experience a full-blown panic attack, and could possibly present a danger to themselves or others.
A person who has experienced a marijuana overdose may feel the effects of the drug for up to several days after; during this period of time, an individual may commonly experience delayed motor and reasoning skills. Many individuals, who have experienced a marijuana overdose, have likened it to the symptoms that they have encountered after an incidence of binge drinking.
It is extremely important to seek treatment for a marijuana overdose, especially when the drug has been combined with other types of chemical substances, as this can amplify its effects. It is vitally important to seek medical treatment if a marijuana user begins to lose consciousness, or if they begin to experience shallow or labored breathing; additionally, an observer should seek help for a marijuana overdose if they fear for the health of the person who has taken the drug.
When dealing with a marijuana overdose, doctors will generally take a symptomatic approach; thus, if an user's heart rate is too fast, they may administer medications to lower it. Emergency room medical staff will sometimes administer benzodiazepines (sedatives) in order to relieve the panic attacks that are so commonly associated with a marijuana overdose.